Day 5 to 8 of the HSCT treatment is the stem cell mobilization phase. They give you a drug called G-CSF. To stimulate your body to release hematopoietic stem cells from your bone marrow into your bloodstream. These stem cells will at the next stage be harvested and frozen down. So that they can be reinfused back into your body after the chemotherapy stage of the treatment is over. This helps speed up recovery. Which essentially lower the risk of getting an infection, while your immune system is gone after the chemo has wiped it out.
Every morning during this phase at 10 o’clock, a nurse comes in and hook you up for a methylprednisolone infusion. They give you 500mg / day, and the process takes about 20 minutes. They give you this drug to suppress the immune system and lower inflammation in the body. Methylprednisolone is a drug with potentially serious side effects. But is mainly an issue during high doses over longer periods of time. This drug raises your blood sugar. Hyperglycemics can be pushed over the edge and get diabetes type 2. So it might be a good idea to get your blood sugar in check before you start this treatment. Going full keto for a couple of weeks before admission to the hospital should do the trick if you are in the danger zone. Methylprednisolone is actually the same drug doctors will use to treat acute
Common side effects of methylprednisolone during HSCT is weight gain, bloating, light hypertension and trouble sleeping. For me personally, I noticed that I also get a raging boner while sleeping, during the whole night. But I can’t figure out if it’s the drugs or the fact that I’m in a hospital in Russia, filled with good looking women.
The G-CSF drug is given at 11 o’clock at night, and 3 o’clock in the morning. It’s a painless subcutaneous injection in your upper arm. It can be hard to fall asleep again after the nightly injection, so you can get a pill to help you sleep if you need it.
The sleeping pills they will give you are called Phenazepam. It’s basically a powerful Benzodiazepine or so-called “Benzo”, and if I’m not mistaken they are about 5 times stronger than Valium. This is probably why the nurses won’t let you have more than 2 pills in the room, you really should not take too much of these drugs. They are also mildly addictive, so if you go down this route I suggest to tapper of the doses while in isolation, and rather substitute with some melatonin instead. You don’t want to get back home and be addicted to Benzo’s, it will make you feel like shit. And is not a good start on your new life as MS free 😀